Tennessee, 2017

Tornadoes and Hail in Tennessee, March 27, 2017

March 27, 2017 · NWS OHX · 44 events in 15 counties and zones

Numerous showers and thunderstorms, many of which were strong to severe and included a few supercells, moved across Middle Tennessee during the afternoon and evening hours on Monday, March 27. Several reports of large hail up to 3 inches in diameter and wind damage to trees and buildings were received across the area, and one EF1 tornado was confirmed to touch down in Perry and Lewis Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$310,000
Crop damage
None recorded
Events
44

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Numerous showers and thunderstorms, many of which were strong to severe and included a few supercells, moved across Middle Tennessee during the afternoon and evening hours on Monday, March 27. Several reports of large hail up to 3 inches in diameter and wind damage to trees and buildings were received across the area, and one EF1 tornado was confirmed to touch down in Perry and Lewis Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 27, 2:01 PM CST, 11 minutes earlier.

Area forecast discussion, Mar 27, 2:01 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
301 PM CDT Mon Mar 27 2017

.DISCUSSION...

Numerous thunderstorms have moved into our western counties,
including a few likely severe storms with radar indicating large
hail. Afternoon analysis indicates dew points around 60, capes
near 1500 J/kg, and low level SRH just over 200. That is enough to
get some rotation within the individual storms, which supports
large hail and localized damaging winds. Although the potential
for tornadoes is relatively low, we will need to monitor these
rotating storms closely for localized spin up potential. These
thunderstorms will continue to move eastward across the Mid STate
through the next few hours. HRRR model indicates additional
thunderstorms, currently forming farther west along the Ms River,
will consolidate into a line and sweep through this evening with
possible strong winds. Timing of this line is estimated to be at
CKV around 6 PM, BNA by 8 PM, and 10 PM for the Plateau.

Many areas will have more than 1 inch of rainfall through tonight,
with some locally heavier amounts possible. A few localized flash
flood warnings are possible.

A few showers will linger into Tuesday morning. Otherwise, upper
ridging will build in Tuesday and Wednesday. Temperatures will be
warm. Lingering cloudiness on Tuesday will only allow low to mid
70s, but more sun and rising heights Wednesday will allow highs
near 80.

A strengthening low pressure system over the Plains will bring our
next chance of thunderstorms by Thursday. This looks like another
potentially severe thunderstorm day as low level moisture and
southerly flow increases ahead of an approaches cold front.
Thunderstorms chances will stay in the forecast from Thursday
through Friday.

Saturday and Sunday look pretty good at this time. The next system
with more showers and storms is set to roll in next Monday or
Tuesday.

&&

.AVIATION...
18Z TAF DISCUSSION.

Numerous showers/storms will affect airports this TAF period
especially later this afternoon/evening. MVFR cigs/vis anticipated
with lower categories and amendments possible. Gusty south to
southwest winds this afternoon will weaken and veer to
west/northwest late in the TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      58  72  52  78  58 / 100  10  10   0  20
Clarksville    55  69  52  74  57 /  90  10  10  10  20
Crossville     57  69  50  74  55 /  90  20  10   0  10
Columbia       59  72  52  78  58 / 100  10  10  20  10
Lawrenceburg   59  73  52  79  58 / 100  10  10  20  10
Waverly        56  70  52  76  59 /  90  10  10  10  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......13
AVIATION........Shamburger
Hazardous weather outlook, Mar 27, 4:21 AM CST, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
521 AM CDT Mon Mar 27 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-281030-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
521 AM CDT Mon Mar 27 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible this afternoon and
evening across all of Middle Tennessee. The greatest chance for
severe storms however remains along and west of I-65. Damaging
straight line winds and hail are the main threats. An isolated
brief tornado is possible as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Another round of strong to severe storms is possible in Middle
Tennessee on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary this afternoon and again on
Thursday.

In the hours before

Special weather statement, Mar 27, 12:43 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Nashville TN
143 PM CDT MON MAR 27 2017

TNZ005-271930-
Stewart TN-
143 PM CDT MON MAR 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STEWART COUNTY UNTIL
230 PM CDT...

At 143 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Murray, moving northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Land Between The Lakes.

A severe thunderstorm watch remains in effect until 800 PM CDT for
Middle Tennessee.

LAT...LON 3666 8785 3663 8785 3663 8779 3650 8805
      3652 8804 3653 8803 3657 8803 3663 8806
      3664 8806 3665 8807 3668 8807
TIME...MOT...LOC 1843Z 228DEG 25KT 3654 8820

Shamburger

The radar

The Nashville radar (KOHX), 113 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

28 thunderstorm wind, 13 hail, 2 tornado, 1 lightning. Local standard time, as filed.

Hail, Lawrence

When
March 27, 2:12 PM CST
Where
Lawrence County, Summertown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.430, -87.300

Half inch diameter hail with occasional penny size hail was reported in Summertown.

Thunderstorm Wind, Williamson

When
March 27, 2:23 PM CST
Where
Williamson County, Kingfield
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.920, -87.050

Trees were blown down in the southwest part of Williamson County near Kingfield and Leipers Fork, including on Hargove Ridge Road, Greenbriar Road, Pinewood Road, and Wilkens Branch Road.

Thunderstorm Wind, Williamson

When
March 27, 2:33 PM CST
Where
Williamson County, 3.66 mi NNW of Forest Home
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.030, -86.952

Tree down at Sneed Road and Temple Road.

Thunderstorm Wind, Davidson

When
March 27, 2:34 PM CST
Where
Davidson County, 1.51 mi NE of Pasquo
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
36.045, -86.951

Trees were blown down at Temple Road and Highway 100 in Bellevue.

Thunderstorm Wind, Davidson

When
March 27, 2:41 PM CST
Where
Davidson County, 1 mi SW of Oak Hill
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.092, -86.835

A tree was blown down at Harding Place and Northumberland.

Thunderstorm Wind, Davidson

When
March 27, 2:42 PM CST
Where
Davidson County, 0.94 mi W of Oak Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.103, -86.837

A tree fell on a moving vehicle on Hobbs Road in Green Hills. No injuries were reported.

Thunderstorm Wind, Davidson

When
March 27, 2:43 PM CST
Where
Davidson County, 1.31 mi WNW of Oak Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.110, -86.840

A tree was blown down on Abbot Martin Road.

Thunderstorm Wind, Davidson

When
March 27, 2:43 PM CST
Where
Davidson County, 1.01 mi SE of Richland
Measured
53 kt (61 mph) measured gust
Reported by
Broadcast Media
Coordinates
36.141, -86.866

A wind gust of 61 mph was measured at WSMV-TV.

Thunderstorm Wind, Davidson

When
March 27, 2:45 PM CST
Where
Davidson County, 2.9 mi N of Oak Hill
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
36.142, -86.819

A large tree fell on multiple parked cars at Acklen Park Drive and Fairmont Drive.

Thunderstorm Wind, Davidson

When
March 27, 2:46 PM CST
Where
Davidson County, 2.03 mi SW of Nashville
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.149, -86.805

TSpotter Twitter reports and photos showed multiple trees down on West End Avenue near the Vanderbilt Campus.

Thunderstorm Wind, Davidson

When
March 27, 2:47 PM CST
Where
Davidson County, 1.68 mi WNW of Nashville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.182, -86.806

A tree fell on a house on Cephas Street.

Thunderstorm Wind, Davidson

When
March 27, 2:47 PM CST
Where
Davidson County, 0.19 mi WSW of Nashville
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
36.169, -86.783

A wind gust of 60 mph was measured at WTVF-TV in downtown Nashville.

Thunderstorm Wind, Davidson

When
March 27, 2:50 PM CST
Where
Davidson County, 1.84 mi NNE of Nashville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
36.194, -86.766

A tSpotter Twitter report indicated a large tree was blown down and clipped a house on Pennock Avenue.

Thunderstorm Wind, Davidson

When
March 27, 2:53 PM CST
Where
Davidson County, 1.01 mi NW of Inglewood
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.230, -86.743

A tree fell on a house on Lemont Drive.

Lightning, Davidson

When
March 27, 2:55 PM CST
Where
Davidson County, 2.62 mi E of Richland
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
36.149, -86.833

A residence in the 3900 block of Nevada Avenue was heavily damaged by a lightning strike.

Hail, Davidson

When
March 27, 3:00 PM CST
Where
Davidson County, Goodlettsville
Measured
1 in hail
Reported by
Social Media
Coordinates
36.320, -86.720

A tSpotter Twitter report indicated quarter size hail fell in Goodlettsville.

Hail, Sumner

When
March 27, 3:02 PM CST
Where
Sumner County, 0.48 mi S of White House
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.463, -86.651

Nickel size hail was reported on the south side of White House.

Thunderstorm Wind, Sumner

When
March 27, 3:11 PM CST
Where
Sumner County, 2.23 mi SE of Two Chesnut
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.423, -86.597

Trees were blown down on Weeping Willow Road.

Thunderstorm Wind, Rutherford

When
March 27, 3:21 PM CST
Where
Rutherford County, Sewart Afb
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
36.000, -86.520

Roof damage was reported to a hanger at the Smyrna Airport.

Thunderstorm Wind, Sumner

When
March 27, 3:23 PM CST
Where
Sumner County, Gallatin
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
36.400, -86.450

WSMV-TV reported large trees blown down in Gallatin.

Thunderstorm Wind, Macon

When
March 27, 3:35 PM CST
Where
Macon County, 1.28 mi N of Siloam
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.568, -86.216

A couple of trees were blown down on Epperson Springs Road.

Thunderstorm Wind, Putnam

When
March 27, 3:39 PM CST to 3:43 PM CST
Where
Putnam County, 1.75 mi E of Double Spgs to 2.59 mi NE of Double Spgs
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.171, -85.569

A microburst caused considerable wind damage in the Double Springs area. Multiple power poles and power lines were blown down and a barn was damaged along Highway 70 just east of Dyer Grimes Road. Several trees were blown down and siding was torn off a few homes on Locust Grove Road, Samuel Drive, Pippin Road, Flatt Road, Thomas Road, Peach Orchard Road, and Chester King Road.

Thunderstorm Wind, Macon

When
March 27, 3:53 PM CST
Where
Macon County, Lafayette
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.520, -86.030

Widespread tree damage was reported across Macon County.

Hail, Sumner

When
March 27, 3:58 PM CST
Where
Sumner County, Millersville
Measured
1 in hail
Reported by
Social Media
Coordinates
36.370, -86.700

A tSpotter Twitter report indicated quarter size hail fell in Millersville.

Thunderstorm Wind, Jackson

When
March 27, 4:00 PM CST
Where
Jackson County, 1.41 mi ESE of Dodson Branch
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
36.309, -85.508

A Facebook report and photo showed much of the metal roof on a small home at 386 William Hawkins Lane near Dodson Branch was blown off.

Thunderstorm Wind, Overton

When
March 27, 4:02 PM CST
Where
Overton County, 1.83 mi NW of Beeler Hill
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.247, -85.305

A power line was blown down on Earnest Looper Road.

Thunderstorm Wind, Clay

When
March 27, 4:16 PM CST
Where
Clay County, 1.53 mi SSW of Union Hill
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.530, -85.691

A tree was blown down on McCormick Ridge Road.

Thunderstorm Wind, Clay

When
March 27, 4:32 PM CST
Where
Clay County, Celina
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.550, -85.500

Gutters were blown off a factory in Celina.

Thunderstorm Wind, Clay

When
March 27, 4:34 PM CST
Where
Clay County, 0.22 mi E of Dale Hollow
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.549, -85.446

A few trees were blown down outside of Celina on Highway 53 South, Highway 52, and Cedar Hill Road.

Hail, Perry

When
March 27, 4:40 PM CST
Where
Perry County, 1.74 mi SW of Pope
Measured
2.5 in hail
Reported by
Public
Coordinates
35.605, -88.025

Public reported hail of golf ball size with a few stones up to tennis ball size just south of highway 412 along the Tennessee River.

Thunderstorm Wind, Hickman

When
March 27, 4:43 PM CST
Where
Hickman County, Nunnelly
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
35.870, -87.480

A few trees were blown down near Nunnelly.

Hail, Hickman

When
March 27, 4:43 PM CST
Where
Hickman County, Nunnelly
Measured
1 in hail
Reported by
Public
Coordinates
35.870, -87.480

Dime to quarter size hail was reported in Nunnelly.

Hail, Perry

When
March 27, 4:56 PM CST
Where
Perry County, Linden
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.620, -87.850

Quarter size hail reported and ongoing in Linden.

Hail, Perry

When
March 27, 4:57 PM CST
Where
Perry County, Linden
Measured
1.75 in hail
Reported by
Social Media
Coordinates
35.620, -87.850

A tSpotter Twitter report indicated golf ball size hail in Linden.

Hail, Hickman

When
March 27, 4:59 PM CST
Where
Hickman County, 1.81 mi SSE of Wrigley
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.874, -87.343

Quarter size hail reported on Highway 100 at Primm Springs Road in Lyles.

Hail, Perry

When
March 27, 4:59 PM CST
Where
Perry County, 1.15 mi SSE of Linden
Measured
3 in hail
Property damage
$10,000
Reported by
Public
Coordinates
35.606, -87.839

Public reported hail as large as baseball to 3 inches in diameter just south and southeast of Linden. Numerous homes and vehicles were damaged.

Tornado, Perry

When
March 27, 5:12 PM CST to 5:15 PM CST
Where
Perry County, 8.13 mi E of Sugar Hill to 9.16 mi E of Sugar Hill
Rating
EF0
Path length
1.07 mi
Path width
100 yd
Continued into
Lewis, Tn (OHX)
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
35.556, -87.676

This EF-1 tornado touched down in a forested area in extreme eastern Perry County north of Stanley Hinson Road then moved northeast, blowing down numerous trees before crossing Highway 412 into Lewis County. The tornado strengthened as it continued northeast, snapping and uprooting hundreds of hardwood and softwood trees and causing some minor roof and outbuilding damage on McCord Hollow Road. Continuing northeast across Goodman Branch Road, the tornado blew down more trees and passed within a mile of the tornado that occurred almost exactly one year prior on March 31, 2016. The tornado weakened as it turned more eastward, but continued to blow down dozens of trees as it crossed Darbytown Road and Coble Road. A barn was damaged on Keeton Drive and many more trees were blown down on both sides of Highway 48. Scattered trees continued to be blown down further to the east across rural forested areas before the tornado finally lifted just west of Indian Creek Road. The total path length across Perry and Lewis Counties was 9.75 miles. The damage summary, beginning and ending times, path length, and path width of this tornado were updated in July 2019 based on newly available high resolution satellite imagery in Google Earth.

Tornado, Lewis

When
March 27, 5:15 PM CST to 5:32 PM CST
Where
Lewis County, 3.33 mi WNW of Hohenwald Baker Arpt to 1.51 mi ENE of Blondy
Rating
EF1
Path length
8.68 mi
Path width
500 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
35.561, -87.658

This EF-1 tornado touched down in a forested area in extreme eastern Perry County north of Stanley Hinson Road then moved northeast, blowing down numerous trees before crossing Highway 412 into Lewis County. The tornado strengthened as it continued northeast, snapping and uprooting hundreds of hardwood and softwood trees and causing some minor roof and outbuilding damage on McCord Hollow Road. Continuing northeast across Goodman Branch Road, the tornado blew down more trees and passed within a mile of the tornado that occurred almost exactly one year prior on March 31, 2016. The tornado weakened as it turned more eastward, but continued to blow down dozens of trees as it crossed Darbytown Road and Coble Road. A barn was damaged on Keeton Drive and many more trees were blown down on both sides of Highway 48. Scattered trees continued to be blown down further to the east across rural forested areas before the tornado finally lifted just west of Indian Creek Road. The total path length across Perry and Lewis Counties was 9.75 miles. The damage summary, beginning and ending times, path length, and path width of this tornado were updated in July 2019 based on newly available high resolution satellite imagery in Google Earth.

Hail, Maury

When
March 27, 6:18 PM CST
Where
Maury County, Columbia
Measured
0.88 in hail
Reported by
Social Media
Coordinates
35.620, -87.050

A tSpotter Twitter report indicated nickel size hail fell in Columbia.

Hail, Wayne

When
March 27, 6:25 PM CST
Where
Wayne County, 1.54 mi E of Waynesboro
Measured
1.75 in hail
Reported by
Public
Coordinates
35.324, -87.743

Public reported golf ball size hail just east of Waynesboro.

Thunderstorm Wind, Lawrence

When
March 27, 6:57 PM CST
Where
Lawrence County, Long Branch
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.170, -87.430

A tree fell on a storage building.

Thunderstorm Wind, Lawrence

When
March 27, 6:58 PM CST
Where
Lawrence County, 0.77 mi E of Springers Station
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
35.149, -87.366

A vehicle was tipped over and a metal roof damaged at Purcell's Wrecker Services on Old Jackson Highway.

Thunderstorm Wind, Lawrence

When
March 27, 6:59 PM CST
Where
Lawrence County, 1.04 mi ESE of Springers Station
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.146, -87.362

Tree down just south and east of the intersection of Highway 43 and Old Florence Pulaski Road.

Hail, Lawrence

When
March 27, 7:03 PM CST
Where
Lawrence County, Lawrenceburg
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.250, -87.330

Nickel size hail was reported from Lawrenceburg to Leoma.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyThe tornado archive for Tennessee, 2017Warnings in Tennessee, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688166, 688167, 688168, 688173, 688183, 688187, 688174, 688189, 688190, 688195, 688193, 688196, 688198, 688204, 688200, 688205, 688210, 688214, 688215, 688216, 688217, 688221, 688260, 688208, 690291, 688226, 688228, 688230, 688238, 688280, 688240, 688241, 688242, 688244, 688248, 688284, 688334, 688335, 688253, 688283, and more.